Chloroquine induced parkinsonism.RC Parmar, CV Valvi, JR Kamat, RK Vaswani
Department of Paediatrics, Seth G. S. Medical College and K. E. M. Hospital, Parel, Mumbai - 400 012, India., India
Correspondence Address: Source of Support: None, Conflict of Interest: None PMID: 0010855075
Source of Support: None, Conflict of Interest: None
A case of parkinsonism is reported in a 5-years-old male child following prolonged use of chloroquine. The patient presented with reduced spontaneous movements and speech with an expressionless face and a parkinsonian gait but no tremors. His investigations including CT scan brain, CSF study and serum ceruloplasmin were normal. Chloroquine was discontinued and the patient was started on oral trihexyphenidyl. The patient showed gradual recovery and the drug was successfully withdrawn. The toxic manifestations were only transient and reversible.
Keywords: Antimalarials, poisoning,Case Report, Child, Preschool, Chloroquine, poisoning,Human, Male, Parkinson Disease, Secondary, chemically induced,
Malaria is one of the oldest and most widespread diseases. It still remains a major public health problem in the tropical developing world with an annual incidence of 300 million cases and 3 million deaths every year. From its advent in 1934, despite reports of drug resistance chloroquine remains the first drug of choice in uncomplicated and even complicated malaria. Although toxicity of short-term use of chloroquine is low, its side effects are frequent and unpleasant. Most common occurrence are gastrointestinal disturbances, difficulties in accommodation, headache and extra pyramidal reactions in the form of ocylogyric crisis and the involuntary movements. Ocular toxicity of long-term use of 4-aminoquinole like hydroxy-chloroquine in Still’s disease and gout is also well known. While some extrapyramidal symptoms in children’s following use of chloroquine have been reported previously,, occurrence of Parkinsonism More Details following its use have not been reported so far.
We report a case of parkinsonism, an entity not reported to be associated with chloroquine so far.
A 5-year-old male child presented with a 7 days history of fever and vomiting followed by lethargy and altered behaviour in the form of reduced spontaneous movement for 7 days with decreased speech for one day. There was no history of convulsion.
His examination revealed an expressionless face, monotonous voice, difficulty in initiation of spontaneous movements and speech. The speech was reduced to single word or sentences of 2 to 3 words, which were rendered slowly. His motor examination revealed normal power, lead pipe rigidity and exaggerated deep tendon reflexes. The plantar response was flexor and there were no tremors or other involuntary movements. He had neck stiffness but other meningeal signs were absent. His gait consisted of small steps with absence of arm swinging with difficulty in initiation of locomotion. Rest of the systemic examination was unremarkable. The spleen was not palpable and Kayser - Fleischer ring was absent.
Investigations revealed normal complete blood count, serum biochemistry, renal parameters, liver function tests and serum ammonia levels. Peripheral smear examinations for malarial parasite on two occasions were negative. The CT scan brain and CSF study did not reveal any abnormality. Serum ceruloplasmin was normal.
On enquiry, parents admitted giving oral chloroquine phosphate for 14 days (70 mg/kg) instead of 3 days (20 mg/kg). The possibility of chloroquine-induced parkinsonism was considered.
The drug was discontinued and patient was started on trihexiphenidyl in the dose of 2 mg/day, gradually increased to 3 mg/day. By day 9, the rigidity decreased, the gait improved but with only minimal arm swing and the mask like face persisted. At the end of one month, the patient was absolutely normal, gradually the trihexiphenidyl was tapered off with no rebound and the child remained normal on follow-up at 2 months.
Drug effects of anti-malarial on central nervous system (CNS) are dramatic and case reports have raised controversies on their use. CNS effects of malaria too are well known and can be a reason for diagnostic dilemma as to whether the CNS effects are due to drug used or the disease itself.
By and large, such effects remain a common occurrence with quinoline -methanol derivatives such as mefloquine, artemisinin derivatives such as artesunate and over dosage of quinine. A variety of CNS effects have been reported including mental confusion, disturbance of sense of balance, ataxia, strange dreams, anxiety, hallucinations and convulsion.
However, most fascinating and dramatic CNS manifestation following chloroquine are its extrapyramidal effects, with an incidence of 1 in 5000. These include upward rolling of the eyeballs, retraction of the neck and back (oculogyric crisis), trismus with speech difficulty and coarse tremors,. Occurrence of involuntary movements like persistent protrusion of the tongue with fasciculations, excessive salivation, difficulty in swallowing, turning of the neck to one side with fasciculation of facial muscles have also been reported in isolated patients,.
Occurrence of parkinsonism have been known with drugs like phenothiazines and butyrophenones, which block postsynaptic receptors for dopamine and cause extrapyramidal symptoms, reserpine which produce parkinsonism by depleting dopamine available for release by the presynaptic neuron, and amodiaquine, - the mechanism by which this drug produced such effects has not been be delineated. However, occurrence of parkinsonism following use of chloroquine phosphate has not been reported previously.
Parkinsonism remains a disease of the elderly. Its occurrence in childhood is rare and requires a search for possible aetiologies like olivopontocerebellar degeneration, Shy-Drager syndrome More Details, progressive supranuclear palsy, carbon monoxide poisoning, manganese poisoning and Wilson’s disease. However in these rare disorders parkinsonism is only one of the manifestation of the wide spread cerebral disease and most of these conditions are progressive with evidence of other clinical signs.
In the absence of clinical evidence of these disorders, we postulated chloroquine to be the culprit. This was further supported by the improvement in the symptoms following its withdrawal and institution of antiparkinsonian drug. With the exception of manganese poisoning all other conditions mentioned above show very little improvement with antiparkinsonian drugs.
The exact mechanism of the production of these symptoms remains to be elucidated. However in view of the fact that our patient had received an excessive amount of chloroquine, it would appear that the side effect reported is dose related rather than idiosyncratic, such phenomenon appears to be transient and recovery occurs on stoppage of drug as evident by our case.
It needs to be emphasised that such an occurrence may follow inadvertent high dosage or self-medication by the parents, which should be avoided.
We thank Dean, Seth G. S. Medical College and K. E. M. Hospital, for granting permission to publish this case.